I was widowed after 43 years in mid-2007. Since this time I have found that I am bored, likely depressed, and feeling rather useless. My norm before this time was accomplishing things, and being busy.
I find that my motivation level is almost nil and that my desire to keep things up is really at low throttle. This part bothers me most, as I feel it is unhealthy and keeps me from accomplishing and doing the things I usually had enjoyed. I was given an anti-anxiety pill, but that particular med seems to make me feel more depressed and suicidal — which is really frightening.
Most of my marriage was good, until about 1999. Then, due to his actions, and feeling out of control, I abused (legal) drugs. I was very angry for many of those years. Can you please advise?
The loss of a spouse is the most stressful event we can experience as an adult. The loss places severe stress in every aspect of our life and forces multiple changes. A severe depression and bereavement is very common and actually expected. Your current situation is also expected. In studies, we have found that the depression/bereavement comes in two waves. The first is the most intense, immediately following the death and continuing for many months. During that time we typically have family/friend/community support. The second wave may hit 9 to 18 months later, after support has faded away, and feels like a combination of moderate depression and smothering fatigue and gloom. During that second depression, it takes all our strength just to make it through the day. When friends and family visit, even briefly, we are exhausted. As you also discovered, the depression immobilizes us and makes even small projects difficult.
Your approach to this depression is normal, first consulting your family physician. While the use of an anti-anxiety medication is very common, it’s not very useful. Depression is a product of low Serotonin (a neurotransmitter in the brain). Anti-anxiety medications typically work on other neurotransmitters and as a result, have no effect on depression. They only make you “calmly depressed”. Even worse, they can produce some disinhibition, a term for reducing your ability to control underlying feelings and impulses — as you noticed in the increase in suicidal thoughts and depression symptoms. So what can we do?
- Take a few of the depression tests on this website. Also read my article on Understanding Depression or some of the other articles on depression.
- Return to your family physician and ask about the use of an anti-depressant medication. These medications are very effective and easy to use. Expect four to six weeks before feeling the full effect of the medications. Take them every day as prescribed, and continue taking them for many months, even after your depression lifts.
- At this point, you have also slipped into a depressive lifestyle. With the medications, slowly begin increasing your activities and projects. Slowly… While you are depressed, your brain remembers who you are and what you’ve enjoyed in the past.
- Read my article on Emotional Memory on this website. At this point you are being flooded by painful and negative memories of your marriage and your husband’s death. We want to manually change those memories to reflect the “good years”, allowing you to seal-up that relationship and move on. During depression and bereavement, Emotional Memories are especially intense and often require some management.
- Recognize that while this emotional and social state is very uncomfortable, it is also very normal considering your circumstances. There is nothing in your comments that make me think you have moved into dangerous mental health problems. This is very treatable and fixable.
- If you have significant issues and unfinished anger/resentment that continue to bother you, counseling would be helpful.
You can return to your normal life, which sounds like a good place to be. It will take the proper response to your depression and bereavement as well as the use of medical and other resources available in your community. It’s time to get to work…
Please read our Important Disclaimer.
All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by Dr Greg Mulhauser, Managing Editor on .on and last reviewed or updated by